[Skip to Content]
[Skip to Content Landing]
Article
February 9, 1957

AMEBIASIS

JAMA. 1957;163(6):489. doi:10.1001/jama.1957.02970410079027

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In the paper "Current Status of Therapy in Amebiasis" from the Council on Pharmacy and Chemistry in The Journal, April 7, 1956, page 1230, the potential hazard of arsenic intoxication by using the amebicidal arsenicals is mentioned only in relation to "gastrointestinal symptoms and cutaneous disturbances" but not in respect to the far more dangerous consequence of encephalitis due to intoxication from arsenicals. May I call your attention to my report in the Israeli Hebrew medical journal Dapim Refuiim, December, 1952, of four fatalities of arsenical encephalitis after use of carbarsone. Here is the summary of the paper: 1. Of nearly 8,300 patients treated with carbarsone, about 44 developed toxic symptoms: 8 of them developed severe encephalomyelitis, and, in the 4 that died, evidences of hemorrhagic encephalitis were found post mortem; the remainder suffered from very painful gastric and hepatic disorders. 2. The severe and fatal cases,

First Page Preview View Large
First page PDF preview
First page PDF preview
×